Illinois, 2019

Heat in Illinois, July 3, 2019

July 3, 2019 · NWS ILX · 1 event in 1 county or zone

With high temperatures in the 90s and high relative humidity values, heat index readings hovered near 100 degrees on July 3rd. As a result of the heat, a 66-year old man died of heatstroke in Paris in Edgar County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

With high temperatures in the 90s and high relative humidity values, heat index readings hovered near 100 degrees on July 3rd. As a result of the heat, a 66-year old man died of heatstroke in Paris in Edgar County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 3, 11:11 AM CST, 49 minutes earlier.

Area forecast discussion, Jul 3, 11:11 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1211 PM CDT Wed Jul 3 2019

.UPDATE...
Issued at 935 AM CDT Wed Jul 3 2019

Mid morning regional radar mosaic shows outflow boundary has
pushed south of the CWA stretching from roughly St Louis to
Evansville. Southwest flow aloft overrunning the boundary is
helping to produce a few isolated showers and thunderstorms across
central Illinois this morning, and have updated PoPs to reflect
at least isolated coverage through the remainder of the morning.
Still anticipate more scattered coverage of thunderstorms to
develop as we head into the early to mid afternoon hours.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 311 AM CDT Wed Jul 3 2019

Thunderstorms that developed along a stationary frontal boundary
draped along the Wisconsin/Illinois border last evening sent an
outflow boundary southward that triggered an additional round of
convection across north-central Illinois early this morning.
0730z/230am radar imagery shows ongoing storms across much of
McLean County into northern Logan and DeWitt counties. Some
locations along a Minier to Bloomington-Normal line have picked
up in excess of 2 inches of rain thus far. This cluster of storms
is beginning to dissipate as its outflow has now dropped well to
the south and is cutting off its moisture supply. Will continue to
monitor radar trends over the next couple of hours, but think
only a few lingering showers will remain across the NE KILX CWA by
dawn. After a period of dry weather this morning, scattered
thunderstorms will develop during peak heating this afternoon.
Unlike the past couple of days where forcing was largely absent,
today there will be numerous mesoscale outflow boundaries present
for storms to fire along. As a result, am going with 40-50 PoPs
this afternoon into early this evening. The storms will be
diurnally driven, so they will dissipate and come to an end
overnight. High temperatures today will top out in the upper 80s
to around 90 degrees, while lows tonight fall into the lower 70s.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 311 AM CDT Wed Jul 3 2019

Thursday and Friday will be carbon copies of today, as synoptic
forcing remains well north/west of Illinois and diurnal storms
are driven by outflow boundaries from previous convection. While
not all areas will get rain, those that do will likely see
locally heavy amounts due to precipitable water values in excess
of 2 inches...which are in the 99th percentile for early July.

By Friday night into early Saturday, a short-wave tracking across
southern Canada will push a weak cold front southward into
Illinois. Showers and thunderstorms will continue along/ahead of
this front through Saturday, but will then shift largely south of
the area by Sunday as the front sags toward the Ohio River. While
the GFS continues to be way overdone with its QPF early next week,
the ECMWF/GEM depict a more logical solution featuring dry weather
Sunday/Monday and perhaps even into Tuesday as the boundary drops
well south and dissipates and upper heights build over the
region. Have therefore toned down the PoPs in the extended, with
just low chance across the southern CWA on Sunday...then mostly
dry weather Monday/Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1210 PM CDT Wed Jul 3 2019

Scattered showers and thunderstorms are expected across the
region once again this afternoon and evening. Expect storms to
redevelop over central Illinois during the early to mid afternoon
hours, then should begin to wane in coverage around and just after
sunset late this evening. Given the expected coverage and low
confidence in specific timing of when storms may occur on station,
latest forecast will continue to only include VCTS mention, but
may need to introduce prevailing or tempo groups for thunderstorms
on station as the forecast details become more clear. Outside of
precip, VFR conditions and south/southwest winds will prevail. The
only other minor concern is for some patchy fog development
Thursday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Deubelbeiss
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Deubelbeiss
Hazardous weather outlook, Jul 3, 11:02 AM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1202 PM CDT Wed Jul 3 2019

ILZ027>031-036-037-040-041-047-049-050-041100-
Cass-Fulton-Knox-Marshall-Mason-Morgan-Peoria-Schuyler-Scott-
Stark-Tazewell-Woodford-
1202 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are expected this afternoon and evening.
While there is not a widespread threat of severe weather, a few of
the storms will be capable of producing brief, damaging winds and
heavy rain.

The heat index is expected to approach 100 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Thunderstorms will be an ongoing threat through Saturday. While
severe weather is currently not anticipated, the storms will be
capable of producing locally heavy rain.

The heat index is expected to approach 100 degrees both Thursday
and Friday afternoons.

River levels along the Illinois River will continue to slowly
decrease. The river will remain in flood in most areas, but flooding
around Peoria should subside by early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

ILZ038-042>046-048-051>057-061>063-041100-
Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-Edgar-
Logan-Macon-McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-
Vermilion-
1202 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are expected this afternoon and evening.
While there is not a widespread threat of severe weather, a few of
the storms will be capable of producing brief, damaging winds and
heavy rain.

The heat index is expected to range from 95 to 100 degrees this
afternoon, highest near I-55.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Thunderstorms will be an ongoing threat through Saturday. While
severe weather is currently not anticipated, the storms will be
capable of producing locally heavy rain.

The heat index is expected to range from 95 to 100 degrees both
Thursday and Friday afternoons, highest near I-55.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

ILZ066>068-071>073-041100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
1202 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are expected this afternoon and evening.
While there is not a widespread threat of severe weather, a few of
the storms will be capable of producing gusty winds and heavy
rain.

The heat index is expected to approach 100 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Thunderstorms will be an ongoing threat through Saturday evening.
While severe weather is currently not anticipated, the storms
will be capable of producing locally heavy rain.

The heat index is expected to approach 100 degrees both Thursday
and Friday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

HJS

In the hours before

Local storm report, Jul 3, 6:14 AM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
714 AM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 SSE NORMAL            40.50N 88.99W
07/03/2019  M2.93 INCH       MCLEAN             IL   COCORAHS

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       DELAVAN                 40.37N 89.54W
07/03/2019  M2.60 INCH       TAZEWELL           IL   PUBLIC

            SOUTHEAST OF TOWN

&&

25
Local storm report, Jul 3, 6:41 AM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
741 AM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       TREMONT                 40.53N 89.49W
07/03/2019  M1.50 INCH       TAZEWELL           IL   PUBLIC

0700 AM     HEAVY RAIN       NORMAL                  40.52N 89.00W
07/03/2019  M3.10 INCH       MCLEAN             IL   PUBLIC

            NORTH SIDE OF TOWN

0700 AM     HEAVY RAIN       2 WNW DANVERS           40.54N 89.21W
07/03/2019  M2.67 INCH       MCLEAN             IL   COCORAHS

            24 HOUR TOTAL

&&

25
Local storm report, Jul 3, 6:46 AM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
746 AM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       MINIER                  40.43N 89.31W
07/03/2019  M2.90 INCH       TAZEWELL           IL   PUBLIC

0700 AM     HEAVY RAIN       5 W BLOOMINGTON         40.48N 89.07W
07/03/2019  M2.20 INCH       MCLEAN             IL   PUBLIC

0700 AM     HEAVY RAIN       BLOOMINGTON             40.48N 88.97W
07/03/2019  M1.80 INCH       MCLEAN             IL   PUBLIC

            SOUTH SIDE OF TOWN

0700 AM     HEAVY RAIN       NORMAL                  40.52N 89.00W
07/03/2019  M3.50 INCH       MCLEAN             IL   PUBLIC

            NORTH SIDE OF TOWN

&&

25
Local storm report, Jul 3, 7:27 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
827 AM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       BLOOMINGTON             40.48N 88.97W
07/03/2019  M2.40 INCH       MCLEAN             IL   CO-OP OBSERVER

            24 HOUR TOTAL

0800 AM     HEAVY RAIN       STANFORD                40.43N 89.22W
07/03/2019  M2.80 INCH       MCLEAN             IL   PUBLIC

&&

25
Local storm report, Jul 3, 9:53 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1053 AM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       2 NNW SHIRLEY           40.44N 89.05W
07/03/2019  M1.22 INCH       MCLEAN             IL   NWS EMPLOYEE

0700 AM     HEAVY RAIN       3 NE BLOOMINGTON        40.51N 88.93W
07/03/2019  M1.80 INCH       MCLEAN             IL   COCORAHS

            24 HOUR TOTAL

&&

25
Local storm report, Jul 3, 9:56 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1056 AM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HEAVY RAIN       BLOOMINGTON AIRPORT     40.48N 88.92W
07/03/2019  M1.16 INCH       MCLEAN             IL   AWOS

            SINCE MIDNIGHT

0155 AM     HEAVY RAIN       1 SSE MINONK            40.89N 89.03W
07/03/2019  M1.19 INCH       WOODFORD           IL   MESONET

            SINCE MIDNIGHT. APRS MESONET

0210 AM     FLOOD            NORMAL                  40.52N 89.00W
07/03/2019                   MCLEAN             IL   911 CALL CENTER

            3 VEHICLES SUBMERGED IN FLOOD WATER. SEVERAL STREETS
            FLOODED.

0430 AM     HEAVY RAIN       NORMAL                  40.52N 89.00W
07/03/2019  M2.00 INCH       MCLEAN             IL   PUBLIC

            RAIN MEASURED AT ILLINOIS STATE UNIVERISTY

0500 AM     HEAVY RAIN       4 NE NORMAL             40.56N 88.95W
07/03/2019  M2.95 INCH       MCLEAN             IL   CO-OP OBSERVER

            24 HOUR TOTAL

0520 AM     HEAVY RAIN       LONDON MILLS            40.71N 90.27W
07/03/2019  M1.50 INCH       FULTON             IL   PUBLIC

            RELAYED BY WMBD-TV

0600 AM     HEAVY RAIN       PEKIN                   40.57N 89.63W
07/03/2019  M1.27 INCH       TAZEWELL           IL   PUBLIC

0700 AM     HEAVY RAIN       1 SSE NORMAL            40.50N 88.99W
07/03/2019  M2.93 INCH       MCLEAN             IL   COCORAHS

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       3 NE BLOOMINGTON        40.51N 88.93W
07/03/2019  M1.80 INCH       MCLEAN             IL   COCORAHS

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       5 W BLOOMINGTON         40.48N 89.07W
07/03/2019  M2.20 INCH       MCLEAN             IL   PUBLIC

0700 AM     HEAVY RAIN       DELAVAN                 40.37N 89.54W
07/03/2019  M2.60 INCH       TAZEWELL           IL   PUBLIC

            SOUTHEAST OF TOWN

0700 AM     HEAVY RAIN       NORMAL                  40.52N 89.00W
07/03/2019  M3.10 INCH       MCLEAN             IL   PUBLIC

            NORTH SIDE OF TOWN

0700 AM     HEAVY RAIN       TREMONT                 40.53N 89.49W
07/03/2019  M1.50 INCH       TAZEWELL           IL   PUBLIC

0700 AM     HEAVY RAIN       NORMAL                  40.52N 89.00W
07/03/2019  M3.50 INCH       MCLEAN             IL   PUBLIC

            NORTH SIDE OF TOWN

0700 AM     HEAVY RAIN       2 WNW DANVERS           40.54N 89.21W
07/03/2019  M2.67 INCH       MCLEAN             IL   COCORAHS

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       MINIER                  40.43N 89.31W
07/03/2019  M2.90 INCH       TAZEWELL           IL   PUBLIC

0700 AM     HEAVY RAIN       BLOOMINGTON             40.48N 88.97W
07/03/2019  M1.80 INCH       MCLEAN             IL   PUBLIC

            SOUTH SIDE OF TOWN

0800 AM     HEAVY RAIN       BLOOMINGTON             40.48N 88.97W
07/03/2019  M2.40 INCH       MCLEAN             IL   CO-OP OBSERVER

            24 HOUR TOTAL

0800 AM     HEAVY RAIN       STANFORD                40.43N 89.22W
07/03/2019  M2.80 INCH       MCLEAN             IL   PUBLIC

0900 AM     HEAVY RAIN       2 NNW SHIRLEY           40.44N 89.05W
07/03/2019  M1.22 INCH       MCLEAN             IL   NWS EMPLOYEE

&&

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Edgar

When
July 3, 12:00 PM CST to 3:00 PM CST
Where
Edgar forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.679, -87.746 (the zone’s center; the record gives no point)

A 66 year-old man died of heatstroke while sitting in his car outside a home in Paris in Edgar County. He lived in the non air-conditioned attic of the home, where temperatures likely exceeded 140 degrees on hot days.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Edgar2019-07-0366MaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846492.